Received Date: July 15, 2014; Accepted Date: July 18, 2014; Published Date: July 23, 2014
Citation: Basyigit I, Onyilmaz T, Boyaci H, Temiz S, Nagihan I, et al. (2014) Interstitial Pneumonitis Associated with FOLFOX-6 Chemotherapy. Transl Med (Sunnyvale) 4:i102. doi:10.4172/2161-1025.1000I102
Copyright: © 2014 Basyigit I, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Visit for more related articles at Translational Medicine
A 60 years old, male patient admitted to our clinic with exercise-induced dyspnea for couple of months. He had a history of colon cancer operation. Also he received totally 6 course of chemotherapy regimen and his latest course was 20 days ago. He had no underlying lung or collagen vascular disease, no history of drug abuse or irritant exposure. He was an ex-smoker for 27 years with a smoking history of 14 pack-years. At respiratory examination, auscultation of the lungs revealed crackles in the lower zone bilaterally hemithorax. There was a increase of in interstitial opacities in chest X-ray (Figure 1). Peripheral, subpleural interstitial opacities and irregular appearance in mediastinal and fissural outlines were noted in computed tomography of thorax (Figure 2). What your diagnosis?
These findings were interpreted as interstitial pneumonitis associated with chemotherapy regimen since patient’s thorax tomography before chemotherapy was within normal limits. He had used FOLFOX-6 regimen for colon cancer chemotherapy. FOLFOX-6 (Oxaliplatin, 5-fluorouracil, leucovirin) has been widely used for the treatment of gastrointestinal system malignancies. The hematological, neurological and gastrointestinal side effects of oxaliplatin are acknowledged whereas pulmonary toxicities are thought to be uncommon [1,2]. This case has diagnosed with interstitial pneumonitis due to FOLFOX-6 therapy regimen according to clinical history, physical examination and the radiological evaluation. In the literature, Nagawa et al. suggested that the corticosteroid therapy consisting of metylprednisolone (1 g/day) for three days was significantly effective in treatment of respiratory failure . The clinical and functional status of our patient was stable and after the completion of chemotherapy process, so radiological follow up was decided instead of medical treatment. There were a reduction of clinic findings and interstitial opacities in computed tomography three months after the diagnosis.
It is suggested that FOLFOX-6 CT which is widely used in gastrointestinal system malignancies might be associated with pulmonary toxicity, even if it is not very common and further investigation should be planned in patients with respiratory symptoms following this chemotherapy regimen.